Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Quad Cities, IA

April 16, 2004Iowa County, Keokuk County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 16, 2004, 11:18 PM CDT for Iowa County, Keokuk County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2004, 11:18 PM CDT (04:18 UTC)
Expired
Apr 17, 2004, 12:00 AM CDT
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Iowa County, IA, Keokuk County, IA

The radar

The Des Moines radar (KDMX), 128 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 11:50 PM CDTTSTM WND GST 39Williamsburg, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 9:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
2694 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WUUS53 KDVN 170418
SVRDVN
IAC095-107-170500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1117 PM CDT FRI APR 16 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN EAST CENTRAL IOWA
  NORTHERN KEOKUK COUNTY IN SOUTHEAST IOWA

* UNTIL MIDNIGHT CDT

* AT 1116 PM CDT...TRAINED SPOTTERS REPORTED A LINE OF SEVERE 
THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE   
EXTENDING FROM 6 MILES NORTHWEST OF VICTOR TO 9 MILES NORTHWEST OF   
WHAT CHEER...OR ALONG A LINE EXTENDING FROM BROOKLYN TO 7 MILES   
EAST OF NEW SHARON...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  VICTOR...NOW
  WHAT CHEER BY 1130 PM CDT
  LADORA AND KESWICK BY 1135 PM CDT
  MARENGO AND MILLERSBURG BY 1140 PM CDT
  CONROY...WILLIAMSBURG...SOUTH ENGLISH AND NORTH ENGLISH BY 1150 PM
  CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4187 9250 4139 9269 4130 9198 4151 9197
          4154 9185 4182 9183

$$

LRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:58 PM CDT, 7 hours 20 minutes earlier.

Area forecast discussion, Apr 16, 3:58 PM CDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 PM CDT FRI APR 16 2004

.SYNOPSIS...A MORE ACTIVE WEATHER PATTERN SETTING UP FOR THE WEEKEND
AS SEVERAL FRONTS MOVING THROUGH THE AREA PROVIDE THE FOCUS FOR
SHOWER AND THUNDERSTORM DEVELOPMENT.

&&

.SHORT TERM...(TONIGHT AND SATURDAY)...
CONVECTION INITIATING IN NORTHWEST IOWA/EASTERN NEBRASKA SHOULD BE
THE SEED FOR AN EVENTUAL MCS TONIGHT THAT AFFECTS MAINLY THE
NORTHERN PART OF THE CWFA. COLD FRONT/OUTFLOW BOUNDARY PUT OUT BY
THIS MCS SHOULD END UP AROUND HIGHWAY 34 TOWARD MORNING. THIS
BOUNDARY THEN BECOMES THE FOCUS FOR CONVECTION LATE SATURDAY
AFTERNOON AS IT MOVES BACK NORTH AS A WARM FRONT. PARAMETERS IN
PLACE FOR POTENTIAL SEVERE WITH THE FRONT. MAIN THREAT TO BE MAINLY
HAIL...WITH DAMAGING WINDS SOUTH OF THE FRONT WHERE CONVECTION
BECOMES SURFACE BASED.   ...08...

&&

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...

FRONT SHOULD LIFT NORTH OF THE FORECAST AREA SATURDAY NIGHT AS A WARM
FRONT.  ISENTROPIC LIFT IS NOT A MAJOR PLAYER UNTIL LATE...AND NORTH.
ALSO LOW-LEVEL JET FOCUSES NORTH OF THE AREA.  HOWEVER...ENUF LOW-
LEVEL MOISTURE...VVS...AND MARGINAL UPPER DIFFLUENCE TO PRODUCE A
CHANCE OF CONVECTION...ESPECIALLY NORTHERN HALF.  SUNDAY WILL BE WARM
SECTOR WITH MODERATE CAPE...LIS NEAR MINUS 7...AND HELICITY IN THE
250 RANGE...JUSTIFY HEALTHY CHANCE POPS.  TRAILING COLD FRONT ENTERS
THE AREA SUNDAY NIGHT...MOVING THRU DVN AROUND 12Z MONDAY.  CURRENTLY...
VVS AND UPPER SUPPORT NOT THAT STRONG...BUT GOOD PVA...SO AGAIN GOOD
CHANCE POPS. THINGS CLEAR EAST MONDAY MORNING. THE NEXT CHANCE OF
PRECIP WILL BE WEDNESDAY WITH A 500MB SHORT WAVE AND A SURFACE LOW
POSSIBLY MOVING ACROSS CENTRAL MISSOURI.  AFTER THAT...LOOKS LIKE
CLOSED 500MB AND SURFACE LOWS APPROACHING FROM THE WEST FRIDAY.

WILL STAY CLOSE TO CURRENT FORECAST.  PRIMARY UNKNOWN WILL BE OUTFLOW
BOUNDARIES AND THEIR INTERACTION WITH FRONTS.  IN THE EXTENDED
PORTION...POPS THURSDAY MAY BE QUESTIONABLE IF THERE ARE SYSTEMS
WEDNESDAY AND FRIDAY BUT WILL LEAVE AS IS FOR NOW AS TIMING ISSUES MAY
CHANGE THIS SCENARIO.

..REA..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

08/REA
Hazardous weather outlook, Apr 16, 5:34 AM CDT, 17 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
534 AM CDT FRI APR 16 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-171100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-
HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
532 AM CDT FRI APR 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A COLD FRONT MOVES SOUTH
INTO THE AREA. CONDITIONS WILL BE FAVORABLE FOR A FEW SEVERE
STORMS...MAINLY NORTH OF INTERSTATE 80 IN EASTERN IOWA. THE MAIN THREAT
WILL BE LARGE HAIL WITH DAMAGING WIND GUSTS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EAST TO WEST FRONTAL BOUNDARY WILL BISECT THE AREA SATURDAY BEFORE
LIFTING BACK NORTH LATE AFTERNOON AND OVERNIGHT. THIS WILL SET OFF
ANOTHER ROUND OF THUNDERSTORMS. EARLY INDICATIONS POINT TOWARD IDEAL
CONDITIONS FOR SEVERE WEATHER. THERE MAY BE SUFFICIENT MOISTURE...
INSTABILITY AND WIND SHEAR FOR A FEW SUPERCELL THUNDERSTORMS WITH VERY
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE MAIN THREAT AREA
WILL BE BETWEEN HIGHWAYS 34 AND 30 IN EASTERN IOWA AND NORTHWEST
ILLINOIS EARLY IN THE EVENING. THE AREA OF GREATEST RISK WILL BE
PRIMARLY NORTH OF INTERSTATE 80 AFTER SUNSET...WITH LARGE HAIL AND
DAMAGING WIND GUSTS BECOMING THE MAIN THREAT.

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
AGAIN LATE SUNDAY AFTERNOON AND SUNDAY NIGHT AS A LOW PRESSURE SYSTEM
PUSHES A STRONGER COLD FRONT THROUGH THE AREA.

LATER IN THE WEEK...THUNDERSTORMS WILL BE POSSIBLE LATE IN THE DAY
ON THURSDAY...AND CONTINUING INTO THURSDAY NIGHT...AS A VIGOROUS STORM
SYSTEM APPROACHES OUR AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AND SUNDAY.

DLS/JAZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 12:39 AM CDTSevere Thunderstorm WarningDVNDubuque36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.